We can now add vitamin B12 deficiency to the growing list of risks of long term use of the proton pump inhibitors (PPIs). Yesterday in the NY Times was an article outlining the evidence that prolonged use of both proton pump inhibitors (PPIs) like Prolosec, Protonix, Prevacid and others as well as the less potent H2 Blockers like Zantac and Pepcid can lead to vitamin B12 deficiency. This is in addition to previously documented concerns about reduced calcium absorption that can lead to osteoporosis, increased risk of pneumonia and increased risk of Clostridium difficiele colitis. It seems simple to ask patients to just stop their PPIs, but it’s not that easy. It can be hard to stop using a PPI due to rebound hyperacidity, a phenomenon where after using a PPI for as little as 2 months upon stopping the stomach produces more stomach acid than prior to using the drugs. This tends to result in a big flare-up in the symptoms of heartburn or dyspepsia that prompted use of the drugs in the first place.
I hear from many patients that if they miss a day on their PPI they suffer with reflux symptoms severe enough to ensure that they resume treatment. This has prompted me to back away from the previously widely used approach of “step down” therapy. This is to initially treat acid-dyspeptic symptoms with very strong drugs to gain control of symptoms and to later back off to less potent options. The problem is patients love the extraordinarily effective acid reduction from the PPIs and hate the rebound hyperacidity caused recurrence of symptoms. This makes it difficult to reduce therapy intensity and can put many people at risk for both systemic calcium loss and now apparently for vitamin B12 deficiency.
B12 deficiency can lead to a specific type of anemia as well as both central and peripheral nerve damage. The neurologic issue most commonly recognized is peripheral neuropathy. The more subtle but potentially more dangerous central nervous system manifestations include depression, dementia and other neuropsychiatric problems. Many of these drugs are available now without a prescription as over-the-counter drugs. When these drugs were approved for OTC use the evidence for long-term use complications like osteoporosis and vitamin B12 deficiency were not nearly as well understood.
I remember when Tagamet, the first H2 blocker became available, and we finally had an effective treatment for peptic ulcer disease. The incidence of life-threatening bleeding, duodenal perforations, gastric and duodenal obstructions, and the need for aggressive surgical management of ulcer disease has largely become a thing of the past. Now we understand the role of bacterial infection with H. pylori in causing peptic ulcers and have quite effective antibiotic therapy regimens to eradicate the causative organism. Still the PPIs have become a vastly overused class of medications that we are learning are not nearly as safe for long term use as we used to think they were.
My suggestion is that if you are using a PPI for mild to moderate heartburn symptoms, don’t have evidence for esophageal damage like Barrett’s esophagus (a condition where the cells of the esophagus undergo changes to look more like stomach cells and can lead to esophageal cancer), esophageal ulcers or esophageal stricture you should talk to your physician about getting off the PPI. Use of the H2 blockers is probably somewhat safer, but also is probably best reserved for intermittent use when possible.